Esterified Anabolic Androgen-Induced Liver Injury in a Hepatitis C Virus-Positive Patient: A CaseReport

  • Kyrillus S. Shohdy Faculty of Medicine, Cairo University, Cairo, Egypt.
  • Rasmia M. El Gohary Internal Medicine Department, Faculty of Medicine, Cairo University, Cairo, Egypt.
Keywords: Drug-Induced Liver Injury, Hepatitis; Steroids, Biological Markers

Abstract

Background: Cases of drug induced liver injury still perplex gastroenterologists due to its wide range of presentations that mimic acute and chronic liver conditions. Moreover, matters get complicated when clinicians face the possibility of drug-induced injury in the presence of pre-existing chronic liver disease. Case: A 69 year-old male who was recently discovered to have a hepatitis C viral infection presented with acute manifestations (mixed cholangio-hepatocellular injury) not fully explained by the underlying chronic disease, we suspected an idiosyncratic reaction from an esterified anabolic androgen. His manifestations have appeared acutely after the drug intake and include acute onset of jaundice, abdominal pain, pruritus and choluria. He was improving on drug discontinuity and conservative measures during his brief hospital stay. Conclusion: The underlying chronic disease constitutes a dilemma in diagnosis of superimposed drug-induced liver injury, as the proof of causality is a daunting task. In such cases, it is tempting to link such new emerging manifestations to be a flare-up of the underlying chronic disease rather than to the drug. However, certain clues helped to point this clinical presentation towards a drug-induced liver injury

Author Biography

Kyrillus S. Shohdy, Faculty of Medicine, Cairo University, Cairo, Egypt.

Kyrillus is currently pursuing a rotating internship year at Kasr Al Ainy School of Medicine, Cairo, Egypt af¬ter graduating from the 6-year program. He is in¬terested in research realms where our understanding of the biological proces¬ses behind certain patho¬logy enables us to design an effective and targeted therapy

References

1. Navarro VJ, Senior JR. Drug-related hepatotoxicity. N Engl J Med. 2006 Feb 16;354(7):731-9.
2. Devarbhavi H. An update on drug-induced liver injury. J Clin Exp Hepatol. 2012 Sep; 2(3): 247-59.
3. Sgro C, Clinard F, Ouazir K, Chanay H, Allard C, Guilleminet C, et al. Inci¬dence of drug-induced hepatic injuries: a French population-based study. Hepatology. 2002 Aug;36(2):451-5.
4. Danan G, Benichou C. Causality assessment of adverse reactions to drugs—I. A novel method based on the conclusions of international consen¬sus meetings: application to drug-induced liver injuries. J Clin Epidemiol. 1993 Nov;46(11):1323-30.
5. Chalasani N, Fontana RJ, Bonkovsky HL, Watkins PB, Davern T, Serrano J, et al. Causes, clinical features, and outcomes from a prospective study of drug-induced liver injury in the United States. Gastroenterology. 2008 Dec;135(6):1924-34, 1934.e1-4.
6. Andrade RJ, Lucena MI, Fernández MC, Pelaez G, Pachkoria K, García-Ruiz E, et al. Drug-induced liver injury: an analysis of 461 incidences submit¬ted to the Spanish registry over a 10-year period. Gastroenterology. 2005 Aug;129(2):512-21.
7. Synder P. Androgens. In: Brunton L, Chabner B, Knollman B, editors. Good¬man & Gilman’s the pharmacological basis of therapeutics. 12th ed. New York: McGraw-Hill; 2011. p. 1195-208.
8. Marquardt GH, Logan CE, Tomhave WG, Dowben RM. Failure of non-17- alkylated anabolic steroids to produce abnormal liver function tests. J Clin Endocrinol Metab. 1964 Dec;24:1334-6.
9. Nguyen GC, Sam J, Thuluvath PJ. Hepatitis C is a predictor of acute liver injury among hospitalizations for acetaminophen overdose in the United Sta¬tes: a nationwide analysis. Hepatology. 2008 Oct;48(4):1336-41.
10. Chalasani NP, Hayashi PH, Bonkovsky HL, Navarro VJ, Lee WM, Fontana RJ; Practice Parameters Committee of the American College of Gastroentero¬logy. ACG Clinical Guideline: the diagnosis and management of idiosyncratic drug-induced liver injury. Am J Gastroenterol. 2014 Jul;109(7):950-66; quiz 967.
11. Watkins PB, Seeff LB. Drug-induced liver injury: summary of a single topic clinical research conference. Hepatology. 2006 Mar;43(3):618-31.
12. Huang Y-S. S1881 the therapeutic efficacy of ursodeoxycholic acid (UDCA) in drug-induced liver injury: results of a randomized controlled trial. Gas-troenterology. 2010 May;138(5):S–809.
13. Kaplowitz N. Drug-induced liver disease. 3rd ed. Philadelphia: Elsevier Inc; 2013. p. 3-14.
14. Yoshida EM, Erb SR, Scudamore CH, Owen DA. Severe cholestasis and jaundice secondary to an esterified testosterone, a non-C17 alkylated anabo¬lic steroid. J Clin Gastroenterol. 1994 Apr;18(3):268-70.
15. Savvidou S, Gagalis A, Efstratiou I, Kalambakas A. Anabolic androgen-in¬duced intrahepatic cholestasis presented with normal Ɣ-glutamyl-transpepti¬dase. J Interdiscipl Histopathol. 2014;2(2):98-103.
16. Carrasco D, Prieto M, Pallardó L, Moll JL, Cruz JM, Muñoz C, et al. Multiple hepatic adenomas after long-term therapy with testosterone enanthate. Re¬view of the literature. J Hepatol. 1985;1(6):573-8.
17. Tyagi A, Rajalakshmi M, Jeyaraj DA, Sharma RS, Bajaj JS. Effects of long-term use of testosterone enanthate. II. Effects on lipids, high and low den¬sity lipoprotein cholesterol and liver function parameters. Int J Androl. 1999 Dec;22(6):347-55.
18. García-Cortés M, Stephens C, Lucena MI, Fernández-Castañer A, Andrade RJ; Spanish Group for the Study of Drug-Induced Liver Disease (Grupo de Estudio para las Hepatopatías Asociadas a Medicamentos GEHAM). Causality assessment methods in drug induced liver injury: strengths and weaknes¬ses. J Hepatol. 2011 Sep;55(3):683-91.
19. Liss G, Rattan S, Lewis JH. Predicting and preventing acute drug-indu¬ced liver injury: what's new in 2010? Expert Opin Drug Metab Toxicol. 2010 Sep;6(9):1047-61.
20. Daly AK, Donaldson PT, Bhatnagar P, Shen Y, Pe'er I, Floratos A, et al. HLA-B*5701 genotype is a major determinant of drug-induced liver injury due to flucloxacillin. Nat Genet. 2009 Jul;41(7):816-9.
Published
2015-10-20
How to Cite
S. Shohdy, K., & M. El Gohary, R. (2015). Esterified Anabolic Androgen-Induced Liver Injury in a Hepatitis C Virus-Positive Patient: A CaseReport. International Journal of Medical Students, 3(3), 151-154. Retrieved from http://ijms.info/index.php/IJMS/article/view/136
Section
Case Report